Are you on a statin drug to lower your cholesterol? In many cases, cholesterol lowering medication is important for preventing cardiovascular disease by getting your numbers into a healthy range. However, many are reporting that the side effects are too great and the FDA is starting to take notice.
Drug companies have started adding the warning, “Unexplained muscle pain and weakness could be a sign of a rare but serious side effect and should be reported to your doctor right away.” Commonly noted in the large muscles, you may experience these symptoms in your legs, arms and shoulders. Unfortunately, this means your muscle fibers might be breaking down! The medical term for this is rhabdomyolysis and as it progresses you can start having dark red or cola colored urine and may even die due to kidney failure. Other symptoms might include nerve pain, numbness, tingling, burning, or an aching sensation in your muscles.
If you’re on a statin it’s also important that you monitor your liver enzymes as they may increase. If they increase too much (which is rare) it could lead to liver damage. Testing is important in the first few months and if you increase your dose.
Other patients complain of memory loss after starting their statin medication. Many of these reports are often anecdotal but it is important to understand that it might be a side effect especially if it is happening to you.
If you are on a statin medication for your cholesterol, you should talk with your healthcare provider immediately if you develop any side effects such as muscle pains or weakness, memory loss, or liver symptoms. In many cases you will need to stop your medication or switch to something else.
Keep in mind that you still have to make lifestyle changes to lower your cholesterol and shouldn’t rely 100 percent on a drug. Increase vegetable comsumption, cutting fatty foods, increase intake of fiber, exercise,decreasing your alcohol and fried food intake and your body will thank you!